Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 222, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2016, 10:15 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 10:15 PM CDT (03:15 UTC)
- Expired
- Jun 28, 2016, 11:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 80.0 mph
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 10:50 PM CDT | HAIL 1.75 | 6 E Kirk, CO | HAIL LASTED 25 MINUTES. MINOR LEAF DAMAGE, SHREDDED LEAVES, CAR DENTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 3619 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152
WUUS53 KGLD 290315
SVRGLD
COC063-125-KSC023-181-290400-
/O.NEW.KGLD.SV.W.0222.160629T0315Z-160629T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 1000 PM MDT/1100 PM CDT/
* AT 915 PM MDT/1015 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF BONNY RESERVOIR
TO 6 MILES NORTHEAST OF FLAGLER...MOVING SOUTH AT 20 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* LOCATIONS IMPACTED INCLUDE...
BURLINGTON...STRATTON...SEIBERT...BONNY RESERVOIR...BETHUNE...
VONA AND IDALIA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 396 AND 442.
HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3935 10304 3986 10214 3949 10185 3907 10263
3905 10306
TIME...MOT...LOC 0315Z 355DEG 19KT 3975 10232 3934 10297
HAIL...1.75IN
WIND...80MPH
$$
JN1 follow-up statement
124
WWUS53 KGLD 290330
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT TUE JUN 28 2016
COC063-125-KSC023-181-290400-
/O.CON.KGLD.SV.W.0222.000000T0000Z-160629T0400Z/
YUMA CO-KIT CARSON CO-CHEYENNE KS-SHERMAN KS-
930 PM MDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
MDT/1100 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...KIT CARSON COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN
CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...
AT 930 PM MDT/1030 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF BONNY RESERVOIR TO 5
MILES SOUTHWEST OF SEIBERT...MOVING SOUTH AT 20 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...STRATTON...SEIBERT...BONNY RESERVOIR...BETHUNE...
VONA AND IDALIA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 396 AND 442.
HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3935 10304 3986 10214 3949 10185 3907 10263
3905 10306
TIME...MOT...LOC 0330Z 355DEG 19KT 3967 10231 3926 10296
HAIL...1.75IN
WIND...80MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:50 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 28, 6:50 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT TUE JUN 28 2016 .SHORT TERM...(This evening through Wednesday) Issued at 243 PM MDT Tue Jun 28 2016 Thunderstorm chances and their severity continue to be the main issues. Currently not much going on. Some isolated thunderstorms have tried to develop this afternoon in response to some leftover outflow boundaries. Due to a lack of lift aloft at this time, they have struggled to maintain themselves. Have kept a slight chance in the appropriate areas to account for this. With a rather strong shortwave trough in northwest flow aloft, the next cluster of storms are expected to move in from the north and northwest during the night. However once again the high resolution/convective allowing models differ on timing and location of best chances. Considering the lack of cumulus in close proximity upstream of our area, am liking the later arrival time which is more in line with what the Nam says. Am thinking that mid to late evening is the main arrival time. This complex looks to bring a substantial amount of rainfall to the northeast portion where Pwats of 1.5 to 2 inches will be in place. With stronger flow aloft and continued good directional shear, there looks to be good and better chance, than last night, that these storms will become severe large hail and damaging winds the main threats. Going by the slower arrival time, there looks to be some lingering thunderstorms in the morning. Depending on how tonights storms evolves, fog could develop once again to a moist and upslope air mass. Will let the evening and overnight shifts take a look at this. Not sure how much convection will be around tomorrow. Am thinking that the air mass will take most of the day to recover but still do have northwest aloft with embedded shortwaves around. At this time just have low chance pops in the east in the afternoon, but am not too certain about it. Temperatures should be cooler and potentially could be cooler if clouds and upslope are more than expected. .LONG TERM...(Wednesday night through Tuesday) Issued at 234 PM MDT Tue Jun 28 2016 For this extended forecast period, an active weather pattern should continue into this weekend. This pattern consists of an upper level trough to the east and a high pressure ridge to the west, resulting in the common "northwest flow" setup. By Sunday, this pattern begins to weaken as the upper trough slides east and the high pressure ridge intensifies. This should allow the region to dry out some Sunday and Monday. However, the ridge weakens once again as disturbances moving east on the northern periphery of the high break it down. Shortwave troughs should begin moving close enough to initiate storms once again by next Tuesday. Beginning with tomorrow night, thunderstorm chances increase once again as a shortwave trough pushes in from the west. Flow should be more from the west so any afternoon convection that develops along the Rockies should have a chance to make it into the Tri-State region. Also, decided to include a chance for storms further east as there may be a remnant outflow boundary along and east of highway 83. These storms would primarily occur in the afternoon/early evening hours before diminishing. An unstable and sheared atmosphere, characterized by SBCAPE in excess of 1500 J/KG, 850-500 mb lapse rates at 8+ C/km, and 0-6 KM Bulk Shear of 35-45 kts, indicate that these storms may be severe depending on the timing. The main threats would be damaging winds and large hail. Heavy downpours can also be expected but am unsure of the flash flooding potential due to potential cold pool formation and thus faster storm movement. A cold front should push south on Thursday. As a result, am anticipating reduced atmospheric instability which could hinder the chances for severe thunderstorms. Moisture flow from the east should lead to an increasing in precipitable water content. Finally, another shortwave trough is expected to slide through. All of this means that chances for thunderstorms will persist from Thursday afternoon through at least Friday night, particularly closer to the front south of Interstate 70. There should still be enough instability and shear for some severe thunderstorms capable of large hail and damaging winds each day. The primary threat may shift from severe weather to flooding though as repeated rounds of rainfall and a rich, moist airmass may provide a situation conducive to flash flooding. After a brief dry period Sunday and Monday, a return to a more active weather pattern is possible. However, forecast guidance is not in great agreement, particularly with the placement of the next developing high pressure ridge. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 543 PM MDT Tue Jun 28 2016 VFR conditions forecast for the 0z TAFs. Main impact for these TAFs will be timing the arrival of the storms this evening for the sites. Am expecting KMCK to be impacted first by the storms followed shortly after by KGLD. Did not place a tempo group in for KGLD due to low confidence in storm coverage this far west. Better chances for storm activity are to the east. Large to very large hail and wind gusts of 60 MPH or higher are expected with the storms late this evening and overnight. As the storm complex moves south of the TAF sites its intensity will begin to weaken. KGLD may have a brief period of MVFR ceilings around 12z behind the storm complex. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...RRH AVIATION...JTL
Hazardous weather outlook, Jun 28, 8:23 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 723 PM MDT TUE JUN 28 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300130- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 723 PM MDT TUE JUN 28 2016 /823 PM CDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTH THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...SOME TWO INCHES IN DIAMETER AND LARGER...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THAT MAY PRODUCE FLASH FLOODING. THERE IS ALSO A SMALL RISK FOR BRIEF TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. A FEW STORMS COULD BECOME SEVERE. HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT, PARTICULARLY FOR LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 28, 9:05 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE JUN 28 2016
COZ090-290245-
YUMA COUNTY CO-
805 PM MDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
845 PM MDT...
AT 804 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF YUMA...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY AND HEARTSTRONG.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 4015 10226 3994 10241 3991 10279 3994 10280
4000 10280 4000 10279 4020 10279 4029 10257
TIME...MOT...LOC 0204Z 292DEG 22KT 4016 10266
JNLocal storm report, Jun 28, 9:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 7 WSW ECKLEY 40.07N 102.61W
06/28/2016 E1.00 INCH YUMA CO TRAINED SPOTTER
UP TO QUARTER SIZED HAIL
&&
HILLLocal storm report, Jun 28, 9:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 7 NNW ALVIN 40.41N 102.12W
06/28/2016 M65 MPH YUMA CO TRAINED SPOTTER
&&
HILLLocal storm report, Jun 28, 10:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 14 S IMPERIAL 40.32N 101.67W
06/28/2016 E60 MPH DUNDY NE CO-OP OBSERVER
AT LEAST 60 MPH WINDS ESTIMATED.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:09 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 5 hr |
| Jun 28, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Jun 28, 10:17 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 43 min |
| Jun 28, 10:23 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 52 min |
| Jun 28, 10:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Rawlins, Sherman, Thomas | 44 min |
| Jun 28, 10:51 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas, Wallace | 39 min |
| Jun 28, 11:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Thomas | 52 min |
| Jun 28, 11:13 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 32 min |
| Jun 28, 11:28 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 62 min |
| Jun 28, 11:40 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 65 min |
| Jun 28, 11:54 PM CDT | Special Weather Statement | GLD | Norton, Sheridan | 36 min |
| Jun 29, 12:06 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 54 min |
| Jun 29, 12:23 AM CDT | Special Weather Statement | GLD | Graham, Norton, Sheridan | 22 min |
| Jun 29, 12:38 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 37 min |
| Jun 29, 12:45 AM CDT | Special Weather Statement | GLD | Graham, Sheridan | 45 min |
| Jun 29, 12:53 AM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 52 min |
| Jun 29, 1:15 AM CDT | Special Weather Statement | GLD | Gove, Logan, Wallace | 45 min |
| Jun 29, 1:33 AM CDT | Special Weather Statement | GLD | Wichita | 42 min |
| Jun 28, 9:05 PM CDT | Special Weather Statement | GLD | Yuma | 40 min |
| Jun 28, 9:14 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 46 min |
| Jun 28, 9:42 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 48 min |
| Jun 28, 9:50 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 40 min |
| Jun 28, 10:07 PM CDT | Tornado Warning | GLD | Yuma | 23 min |
| Jun 28, 10:28 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 32 min |
| Jun 28, 10:37 PM CDT | Tornado Warning | GLD | Yuma | 38 min |
| Jun 28, 10:56 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
| Jun 28, 11:01 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Jun 28, 11:03 PM CDT | Tornado Warning | GLD | Yuma | 27 min |
| Jun 28, 11:08 PM CDT | Tornado Warning | GLD | Kit Carson | 12 min |
| Jun 28, 11:27 PM CDT | Tornado Warning | GLD | Kit Carson | 15 min |
| Jun 28, 11:36 PM CDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 3 hr |
| Jun 28, 11:44 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 18 min |
| Jun 28, 11:47 PM CDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jun 29, 12:07 AM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 16 min |
| Jun 29, 12:16 AM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 33 min |
| Jun 29, 12:18 AM CDT | Special Weather Statement | GLD | Cheyenne | 42 min |
| Jun 29, 12:56 AM CDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Jun 29, 1:31 AM CDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jun 29, 1:39 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.